David A. Shewmon, MD; John M. Craig, BA
Potential Conflicts of Interest: None disclosed.
Shewmon D., Craig J.; Creatine Supplementation Prevents Statin-Induced Muscle Toxicity. Ann Intern Med. 2010;153:690-692. doi: 10.7326/0003-4819-153-10-201011160-00024
Download citation file:
Published: Ann Intern Med. 2010;153(10):690-692.
Background: Muscle toxicity is the most important adverse effect of 3-hydroxy-3-methylglutaryl coenzyme A reductase inhibitors (statins). The incidence of statin-induced myopathy is debated, depending in part on whether the milder and more common symptoms of muscle ache, weakness, and cramping are part of a continuum that also includes rhabdomyolysis, renal failure, and death. Although creatine kinase (CK) elevation is a marker of injury often used clinically to follow the severity of statin-induced myopathy, it has limited usefulness for defining statin-induced myopathy. For example, muscle-toxicity symptoms and biopsy evidence of mitochondrial dysfunction without CK elevation have been documented during statin therapy (1). In addition, statins exaggerate normal CK elevations that occur with exercise, which can happen without symptoms.
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only